Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

July 22, 2021

NWS Missoula, MT issued this special weather statement at Jul 22, 2021, 1:59 PM MDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 1:59 PM MDT (19:59 UTC)
Expired
Jul 22, 2021, 2:45 PM MDT
In force
46 min
Issued by
NWS Missoula, MT

The radar

The Pocatello radar (KSFX), 163 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.0 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2744 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS85 KMSO 221959
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
159 PM MDT Thu Jul 22 2021
 
IDZ010-222045-
Eastern Lemhi County ID-
159 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gilmore, or 37 miles northeast of Mackay Reservoir, moving northeast
at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmore.

LAT...LON 4444 11343 4448 11348 4470 11309 4468 11307
      4463 11305 4460 11308 4459 11306 4458 11307
      4456 11303 4455 11305 4453 11302 4449 11303
      4445 11300 4433 11336
TIME...MOT...LOC 1959Z 237DEG 27KT 4444 11335 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 1:32 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 22, 1:32 PM MDT, 27 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
132 PM MDT Thu Jul 22 2021

.DISCUSSION...Dry and windy conditions will spread across
northwest Montana this afternoon and evening. Expect to experience
periods of gusty westerly winds up to 20-25 mph, and up to 35 mph
in the higher terrain. This will bring critical fire weather
concerns for areas of the Flathead National Forest and Glacier
National Park. Choppy conditions can be expected on area lakes as
well, especially Flathead Lake. Breezy and dry conditions will
persist throughout the rest of the Northern Rockies during the day
Friday.

Aside from the dry and breezy conditions, southwest Montana and
Lemhi county will be under the threat of isolated showers and
thunderstorms into the evening hours.

A warming trend will return to the Northern Rockies this weekend,
along with the dry conditions continuing. Be mindful of any open
flames while outdoors.

Long range forecast models are hinting at a return of monsoonal
moisture by mid week next week, and should hang around the area
through the end of next week. No organized widespread rainfall is
expected in the near future.

&&

.AVIATION...Dry and breezy conditions are expected throughout the
Northern Rockies for the rest of the day today. Areas of smoke may
obscure mountain tops and reduce visibility, mainly along and
south of Interstate 90 through the evening. Isolated thunderstorms
are expected for southwest Montana and Lemhi county, potentially
impacts flight operations at KBTM and KSMN through 23/0000Z this
evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon to 9 PM MDT Friday Deerlodge/West
     Beaverhead...East Beaverhead.

     Red Flag Warning until 9 PM MDT this evening Flathead/Glacier
     Park...Salish and Kootenai Reservation.

ID...&&

In the hours before

Local storm report, Jul 22, 9:52 AM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 WNW OVANDO            47.04N 113.22W
07/21/2021  E1.75 INCH       POWELL             MT   PUBLIC

            GOLF-BALL SIZED HAIL REPORTED AT THE MONTURE
            CAMPGROUND. LASTED FOR ABOUT 5 MINUTES.

&&

PM
Local storm report, Jul 22, 10:00 AM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1000 AM MDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             4 WNW OVANDO            47.04N 113.22W
07/21/2021  E1.75 INCH       POWELL             MT   PUBLIC

            GOLF BALL SIZED HAIL REPORTED AT THE MONTURE
            CAMPGROUND. LASTED FOR ABOUT 5 MINUTES.

&&
Special weather statement, Jul 22, 1:59 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
159 PM MDT Thu Jul 22 2021

IDZ010-222045-
Eastern Lemhi County ID-
159 PM MDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
245 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gilmore, or 37 miles northeast of Mackay Reservoir, moving northeast
at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gilmore.

LAT...LON 4444 11343 4448 11348 4470 11309 4468 11307
      4463 11305 4460 11308 4459 11306 4458 11307
      4456 11303 4455 11305 4453 11302 4449 11303
      4445 11300 4433 11336
TIME...MOT...LOC 1959Z 237DEG 27KT 4444 11335

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTSevere Thunderstorm WarningMSOMissoula, Powell29 min
Jul 21, 6:38 PM MDTSpecial Weather StatementMSOGranite22 min
Jul 21, 6:54 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell36 min
Jul 21, 7:20 PM MDTSpecial Weather StatementMSOGranite25 min
Jul 21, 7:30 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell30 min
Jul 21, 7:51 PM MDTSpecial Weather StatementMSOPowell9 min
Jul 21, 8:02 PM MDTSpecial Weather StatementMSOPowell28 min
Jul 21, 9:04 PM MDTSpecial Weather StatementMSOGranite41 min
Jul 21, 9:18 PM MDTSevere Thunderstorm WarningMSOGranite27 min
Jul 21, 10:12 PM MDTSpecial Weather StatementMSOPowell48 min
Jul 22, 1:32 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more31 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.